|Anemia Treatment & Vision Problems
Mar 30, 2005
Dr. Bob, A history about my partner before I ask my question: Diagnosed with AIDS and CMV retinitis in May 2004 after losing complete vision in his left eye and was starting to experience loss of vision in his right eye. Also dropped from his normal weight of 115 pounds to 102 (he has always had a small build at only 5'3").Immediately started bactrim, zithromax & cytovene infusions which got the retinitis under control. Started Combivir + Sustiva in July 2004 and switched to 900mg daily of oral valcyte for the cmv in September 2004. HIV VL dropped to undetectable within 2 months and has stayed undetectable, but cd4's have remained under 50. September 2004, he had surgery to repair retinal detachment in the right eye from the damaged caused by the previous CMV. This leaves him with no peripheral vision in the eye, only central vision that is somewhat blurry but tolerable. Neupogen injections 5x a week are started about the same time to boost a falling wbc and continue to this day. November-January 2005, he experiences loss of appetite and frequent nausea and occasional vomiting. February 2005 a weekly injection of Procrit is added to his regimen to boost a falling blood count, along with a bi-weekly testosterone shot after he dropped to 86 pounds (a gradual drop since November) & A regular check-up with his retinal specialist continues to show no signs of returning CMV infection though the DR. makes a comment that the blood flow to his eye seems very weak. Also in February, Bactrim is dropped from his meds in favor of a monthly breathing treatment instead. March 22 hospitalized for severe anemia and dangerously low blood pressure. After a very scary time in the ER, he is given 5 units of blood which quickly bring up his blood counts and pressure. Combivir is dropped for Truvada, valcyte is discontinued and he is given foscarnet infusions instead while in the hospital. After several days of tests, including a bone marrow biopsy, he is allowed to leave the hospital to await the results. His blood counts were up and holding steady and his BP was staying around 110/70. He is told to not start retaking the valcyte for the next few days while we await the test results, as his cmv retinitis has stayed under control and he had several foscarnet infusions while hospitalized. At no time during his hospitalization did my partner mention anything about any change in his vision, but the minute I brought him home he started complaining that his vision was getting more blurry and everything just seemed to look darker, no matter how much light there actually was in the room. At first I just assumed that he was stressing about not taking any cmv medication for the next few days.( I think he is more worried about losing what little eyesight he has, than he is about losing his life.) I am also noticing though that he is having more trouble seeing things than he seemed to have before he went into the hospital. If I place something on a table right in front of him, he has to feel around to find it, where before he might not have been able to identify exactly what was in front of him, but he could see that there was something there. We're both very worried about this..I'm especially worried that if he loses vision completely he'll just give up and stop taking any meds to battle HIV at all. Does any of the information I've given you about his recent treatment bring any possible cause to mind? Can a quick jump from a very low blood count and extremely low BP to near normal levels cause an increase in vision problems? Thanks for any suggestions.
Response from Dr. Frascino
I'm sorry to hear your partner has had such a rocky clinical course.
To answer your specific question, no, a quick rise in red blood cell count and improved blood pressure levels would not be the cause of his increased vision problems.
There is no doubt your partner is very ill and immediate close follow up is certainly warranted. If his vision is deteriorating, you need to contact his ophthalmologist and HIV specialist right away. He could have complications from his retinal surgery; the retina could have "detached" once again; his CMV could be flaring off anti-CMV medications or he could have another type of opportunistic problem. An immediate evaluation is certainly warranted.
Next, you need to discuss with his HIV specialist the causes of your partner's severe anemia. Certainly the AZT component of his Combivir may have been a major factor, but other underlying causes may also have been contributing. A thorough evaluation and prompt aggressive intervention is warranted for his HIV, CMV, and medical complications, including his bout of severe anemia.
Good luck to you both.
HIV from microscopic cuts on penis
28yo Chicago guy w/Thanks!
- Purple Spots After Oral Sex With No Protection Does It Mean I Have HIV
- Rash After Rubbing Stripper Worried I Have HIV
- Sore Testicles After Unprotected Sex Without Ejaculation Worried I Have HIV
- Testicular Pain After Unprotected Sex Without Ejaculation Worried I Have HIV
- Can Animal And Insect Bites Transmit Hepatitis?
- Can You Catch Hepatitis B From Saliva?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.